The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
A lot of fuss has been made about the QT prolonging effects of antiemetics. Is it a concern, much ado about nothing, or somewhere in between?
"A study comparing IV haloperidol to IV metoclopramide found change in QTc in either group after treatment."
is this supposed to read "NO change in QTc"?
James, thanks for your question. You are absolutely correct. The show notes are incorrect, I'll ask that they be updated. Here is the excerpt from my notes for this podcast with the reference:
"Metoclopramide is listed as ‘conditional risk of TdP’ and in my opinion has little risk of prolonging the QT to any clinically relevant extent. In fact, a pubmed search of QT and metoclopramide gives just 18 matching references. In a recent ED study, patients were randomized to IV haloperidol or metoclopramide for acute migraine (http://www.ncbi.nlm.nih.gov/pubmed/26048068). There was no change in mean QTc in either group after treatment. Certainly, there are high risk patients with prolonged QTs at baseline that could potentially have worsening with metoclopramide, but this should be considered a go-to option if ondansetron can’t be given."
Thank you for an amazing talk on this topic. When I have the young, otherwise healthy, patient with vomiting (with a high suspicion of viral gastroenteritis) or the hyperemesis gravidarum patient, I hand them an opened alcohol swab and order a combination of zofran 8mg, reglan 10mg, and benadryl 25 mg (all IV) as my standard "shot gun" approach. My reasoning is two-fold. Obviously I want my patient to feel better, but if this treatment fails and I have to admit them for refractory vomiting, it shows the admitting team I made a worthwhile effort prior to calling them. I thought these drugs were largely safe individually and when given together would be equally safe, as they have different mechanisms of action. After listening to the podcast, I had second thoughts and am now concerned about the possible additive increase risk of side effects. I have been out of residency for almost three years and have probably given this therapy to a few hundred patients without provoking torsades or any other adverse reaction. Is there any data to show a possible increased risk of torsades when these meds are given together?THANK YOU!
It's a great question, and in many ways the shotgun approach you describe makes sense. I am not aware of a study that specifically addresses the question of combining ondansetron and metoclopramide at the same time, especially in those doses. Personally, this is not my practice. There will be the rare patient that has an undiagnosed prolonged QT syndrome (and this disease has incomplete genetic penetrance which makes it harder to recognize), or a patient who doesn't remember that they are on some other QT prolonging agent, so the shotgun approach may push someone like that over the edge. Also, with refractory vomiting, patients are at higher risk for hypokalemia, another potential trigger for prolonged QT. Unfortunately, the literature on this has its limits. For me, I re-dose and check at EKG if I anticipate rescue doses. Hope that helps! -Jess
I was surprised to hear in this presentation that there were no reported cases of VF/torsardes after a single dose of ondanstron. 5 years ago in my ED a young lady in her 20s with no past medical history presented with hyperemesis. She was in her first trimester. She was given a single IV dose 4mg ondansetron at triage and had a torsardes arrest seconds after. She was resuscitated successfully, DCCV etc intubated and recovered in ICU. Discharged with full recovery and the last time I enquired about her, the baby was a few months old and everything seemed ok. Initially it was thought maybe her vomiting had lead to electrolyte imbalance which combined with the meds bought about the arrest. Her electrolytes however were essentially normal and I recall following up with the ICU team to see if any predisposing factors had been uncovered 1 week later and I was told they had not. I was not the doctor that lead the resus but I believe they did formally report the incident.
Lydia, thanks for listening to our segment and for your comment. We're sorry to hear about that case and are glad to hear the outcome was good. A pubmed search of ondansetron and torsades reveals no case reports, case series, or studies after a single dose in ED patients. The study we discussed is one of the largest (https://www.ncbi.nlm.nih.gov/pubmed/24314899). In 200,000 doses of ondansetron in children (not ED), only 1 case of torsades was reported within 24 hours of the dose, and that was in a patient with underlying congenital heart disease (https://www.ncbi.nlm.nih.gov/pubmed/27665040). One prospective study evaluated patients that had at least one risk factor for developing torsades and cardiovascular disease and found the QT increased by 19 msec, but no cases of torsades were reported (https://www.ncbi.nlm.nih.gov/pubmed/22046106). If you come across that report, we'd love for you to share it if you can. It's difficult to comment on one case, but at least from the published data, the risk of torsades seems to be close to zero.
What you do matters.